Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 30, NWS Tampa Bay, FL

December 16, 2020Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Dec 16, 2020, 3:48 PM EST for Pinellas County, Florida. It was in force for 27 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2020, 3:48 PM EST (20:48 UTC)
Expired
Dec 16, 2020, 4:15 PM EST
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 37 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 3:50 PM ESTTORNADO2 W Pinellas Park, FLAMATEUR RADIO REPORTS POWER POLES SPLIT IN HALF NEAR THE BAYOU CLUB, AND FOUR STRUCTURES DAMAGED WITHIN THE BAYOU CLUB DEVELOPMENT. TIME IS ESTIMATED BASED ON RADAR.
Dec 16, 3:53 PM ESTTORNADO2 Nw Pinellas Park, FLMINOR TO MODERATE DAMAGE TO A PRIVATE RESIDENCE. TIME ESTIMATED BY RADAR.
Dec 16, 3:53 PM ESTTORNADO2 Nw Pinellas Park, FLDAMAGE REPORTED TO VEHICLES AND A WAREHOUSE NEAR BRYAN DAIRY ROAD AND 66TH STREET IN PINELLAS PARK. TIME ESTIMATED BASED OFF RADAR.
Dec 16, 3:54 PM ESTTORNADO2 Wnw Pinellas Park, FLREPORTS AND IMAGES OF STRUCTURE COLLAPSE IN AN INDUSTRIAL AREA ON ENDEAVOR WAY IN LARGO. TIME ESTIMATED BASED ON RADAR.
Dec 16, 3:56 PM ESTTORNADO2 N Pinellas Park, FLMAJOR STRUCTURE DAMAGE REPORTED TO A BUSINESS. TIME ESTIMATED OFF OF RADAR.
Dec 16, 3:58 PM ESTTORNADO2 W Feather Sound, FLAIRPORT OFFICIALS AT THE ST. PETE-CLEARWATER INTERNATIONAL AIRPORT (PIE) REPORTED INSULATION FLOATING IN THE AIR AND COLLECTING IN THE FENCING ON THE SOUTH SIDE OF THE AIRPORT. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WFUS52 KTBW 162048
TORTBW
FLC103-162115-
/O.NEW.KTBW.TO.W.0030.201216T2048Z-201216T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
348 PM EST Wed Dec 16 2020

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Central Pinellas County in west central Florida...

* Until 415 PM EST.
    
* At 348 PM EST, a severe thunderstorm capable of producing a tornado
  was located over South Highpoint, or over Pinellas Park, moving
  northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Feather Sound around 355 PM EST.
  Gandy around 400 PM EST.

Other locations impacted by this tornadic thunderstorm include
Highpoint and Saint Pete Clearwater Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2785 8276 2787 8280 2798 8268 2796 8261
      2792 8257
TIME...MOT...LOC 2048Z 233DEG 30KT 2788 8275 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW
3 follow-up statements
247 
WWUS52 KTBW 162055
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
355 PM EST Wed Dec 16 2020

FLC103-162115-
/O.CON.KTBW.TO.W.0030.000000T0000Z-201216T2115Z/
Pinellas FL-
355 PM EST Wed Dec 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EST FOR CENTRAL
PINELLAS COUNTY...
        
At 355 PM EST, a confirmed tornado was located over South Highpoint,
or over Pinellas Park, moving northeast at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Gandy around 400 PM EST.

Other locations impacted by this tornadic thunderstorm include Saint
Pete Clearwater Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

&&

LAT...LON 2795 8266 2796 8261 2792 8257 2786 8272
      2789 8273
TIME...MOT...LOC 2055Z 238DEG 28KT 2789 8270 

TORNADO...OBSERVED
HAIL...0.00IN

$$

TBW
270 
WWUS52 KTBW 162105
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
405 PM EST Wed Dec 16 2020

FLC103-162115-
/O.CON.KTBW.TO.W.0030.000000T0000Z-201216T2115Z/
Pinellas FL-
405 PM EST Wed Dec 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EST FOR
SOUTHEASTERN PINELLAS COUNTY...
        
At 404 PM EST, a confirmed tornado was located over the Howard 
Frankland Bridge, or 7 miles northeast of Pinellas Park, moving 
northeast at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Pinellas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

&&

LAT...LON 2796 8262 2796 8261 2792 8257 2791 8259
      2790 8262 2790 8263 2792 8265
TIME...MOT...LOC 2104Z 239DEG 31KT 2792 8261 

TORNADO...OBSERVED
HAIL...0.00IN

$$

TBW
205 
WWUS52 KTBW 162111
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
411 PM EST Wed Dec 16 2020

FLC103-162121-
/O.EXP.KTBW.TO.W.0030.000000T0000Z-201216T2115Z/
Pinellas FL-
411 PM EST Wed Dec 16 2020

...THE TORNADO WARNING FOR SOUTHEASTERN PINELLAS COUNTY WILL EXPIRE
AT 415 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 2796 8262 2796 8261 2792 8257 2791 8259
      2790 8262 2790 8263 2792 8265
TIME...MOT...LOC 2111Z 233DEG 30KT 2794 8258 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:35 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 16, 2:35 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
235 PM EST Wed Dec 16 2020

.DISCUSSION...
The area of showers and embedded thunderstorms will continue to
move across the region this afternoon and evening and gradually
weaken as it moves southeast into the southern interior and
southwest Florida. The cold front will move across the region
later this evening and overnight with a few lingering showers
possible south of Interstate 4. Abundant low level moisture will
remain across the area into midday Thursday so expecting a deck
of low clouds to move in with the boundary and persist through
most of Thursday morning. Drier air will be filtering in during
Thursday as high pressure builds in so we should see the clouds
erode from north to south during the afternoon hours. Thursday
night into early Saturday the cool dry air will be firmly
established with overnight lows both nights dipping into the
middle and upper 30s across the Nature Coast and mostly 40s
elsewhere, except along the immediate coast. Over the weekend the
surface high will move off the eastern seaboard with a moderating
trend getting underway. However, latest global models are
beginning to come more in line as far as the development of an
area of low pressure over the central gulf that moves east
northeast across north Florida. The timing though remains the big
difference with the ECMWF about 12 hours faster then the GFS.
Either way it looks like we will at least of have another chance
of showers sometime late Sunday into Monday before another area
of high pressure builds in fair dry weather and temperatures
close to normal for the first half of next week.

&&

.AVIATION...
MVFR/local IFR conditions will be possible in the convection this
afternoon into early tonight, then areas of MVFR ceilings are
expected to develop late tonight and persist through midday
Thursday. Gusty south winds this afternoon will shift to southwest
and diminish to 5 to 10 knots this evening, then veer to northwest
at around 10 knots later tonight into Wednesday.

&&

.MARINE...
Locally higher winds and seas will remain possible in the vicinity
of thunderstorms along and ahead of the cold front as it moves
southeast through the waters this afternoon and tonight. Wind
speeds will subside slightly by this evening, but will generally
remain around 15 knots through the first half of the weekend as
they veer from northwest Thursday to easterly by Saturday.

&&

.FIRE WEATHER...
Relative humidity values could dip to near 35 percent from around
the Interstate 4 corridor northward Friday afternoon, otherwise
relative humidities are expected to remain above critical
thresholds with no Red Flag conditions.

&&

.Preliminary Point Temps/PoPs...
TPA  60  66  43  64 /  60   0   0   0
FMY  66  73  46  67 /  40  20   0   0
GIF  61  67  42  63 /  70   0   0   0
SRQ  63  67  45  64 /  70   0   0   0
BKV  55  63  36  61 /  60   0   0   0
SPG  62  64  47  62 /  70   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 5 PM EST this afternoon for
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
     Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

Close
Hazardous weather outlook, Dec 16, 5:10 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
510 AM EST Wed Dec 16 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-162215-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
510 AM EST Wed Dec 16 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected today into this evening. Thunderstorms
that develop will be capable of producing strong gusty winds...locally
heavy rains...and frequent deadly lightning strikes.

...RIP CURRENT IMPACT...
Choppy surf will produce rip currents along area beaches this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...RIP CURRENT IMPACT...
Choppy surf may produce rip currents along area beaches Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

RD

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 4:51 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota62 hr
Dec 16, 7:52 AM ESTSmall Craft AdvisoryTBW9 hr
Dec 16, 12:27 PM ESTSpecial Marine WarningTBW63 min
Dec 16, 1:29 PM ESTSpecial Marine WarningTBW61 min
Dec 16, 1:46 PM ESTSpecial Marine WarningTBW44 min
Dec 16, 1:51 PM ESTSpecial Marine WarningTBW54 min
Dec 16, 2:45 PM ESTSpecial Marine WarningTBW60 min
Dec 16, 3:28 PM ESTSpecial Marine WarningTBW32 min
Dec 16, 3:57 PM ESTSpecial Marine WarningTBW33 min
Dec 16, 3:58 PM ESTSpecial Weather StatementTBWManatee47 min
Dec 16, 4:09 PM ESTTornado Warning Tornado observedConsiderable damage threatTBWHillsborough23 min
Dec 16, 4:42 PM ESTTornado WarningTBWHillsborough33 min
Dec 16, 5:02 PM ESTTornado Warning Tornado observedTBWHillsborough, Polk28 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.